Thunderstorm Wind, Poweshiek
- When
- March 27, 6:45 PM CST
- Where
- Poweshiek County, 5 mi E of Grinnell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.750, -92.633
An unstable airmass was in place over Iowa during the afternoon and evening of the 27th. Temperatures rose into the mid 60s to low 70s across the state, along with dew point readings in the upper 50s to low 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unstable airmass was in place over Iowa during the afternoon and evening of the 27th. Temperatures rose into the mid 60s to low 70s across the state, along with dew point readings in the upper 50s to low 60s. A strong upper level system moved in from the southwest U.S. A closed circulation eventually developed as the system moved through Iowa and passed to the east. A strong cold front advanced east across the state in the evening. Thunderstorms developed ahead of the front. For the most part, the storms were not severe and only produced very heavy rain and some small hail. A few reports of microburst winds were received. The first came from Poweshiek County, where 70 MPH winds tore the roof off of a building. The strongest storms were in the Ringgold County area. Winds of up to 70 MPH blew a car off of a highway 8.5 miles west of Mt. Ayr. The same cluster produced a 62 MPH downburst wind gust in Dallas County at Perry.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 27, 2:45 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CST SAT MAR 27 2004 .DISCUSSION... SHORT TERM ISSUES PRIMARILY IN THE NEXT 12 TO 18 HOURS AS MOIST SYSTEM PASSES THROUGH THE STATE. CURRENTLY...DEEP SOUTHERLY FLOW PERSISTS ACRS IA WITH PWATS RUNNING WELL OVER 200 PERCENT OF NORMAL. BROAD AREA OF MODERATE RAINFALL HAS REMAINED ACRS WESTERN IA THROUGH EARLY AFTERNOON WITH 1 TO 2 INCH AMOUNTS COMMON IN A NARROW CORRIDOR ALONG THE WESTERN EDGE OF THE CWA. THIS AREA WL CONTINUE TO SHIFT EAST INTO THE EVENING AS ANOTHER BATCH OF PRECIPITATION MOVES NORTH INTO THE STATE FROM KS/MO AHEAD OF APPROACHING BOUNDARY. MODELS AGREE THAT THIS BOUNDARY WILL PUSH EAST THROUGH THE CWA TONIGHT. DYNAMIC FORCING AND DEEP LOW LEVEL MOIST FLOW WL KEEP PCPN GOING THROUGH THIS EVENING. HOWEVER...AS LARGE AREA OF PCPN PUSHES EAST...MAY SEE A BRIEF BREAK IN THE ACTION AS DRY SLOT EVIDENT IN WATER VAPOR IMAGERY PASSES OVERHEAD. THEN CONVECTION ASSOCIATED WITH FRONT SHOULD PASS THROUGH THE CWA DURING THE OVERNIGHT. AM A BIT CONCERNED GIVEN CURRENT RAINFALL AND THEN HAVING A HIGH INTENSITY BAND OF PCPN MOVE ACRS A FEW HOURS LATER. AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE OPTED FOR A FLOOD WATCH ACRS THE ENTIRE CWA DURING THE OVERNIGHT. FRONT WL HAVE EXITED THE CWA BY SUNDAY MORNING WITH THE THREAT OF PCPN DIMINISHING RAPIDLY EARLY IN THE DAY. WL LIKELY SEE SOME BREAKS IN THE CLOUDINESS DURING THE DAY BUT THERMAL TROF PASSING OVERHEAD SHOULD KEEP TEMPS FROM CLIMBING TOO MUCH. OTHERWISE...MAY SEE SOME AFTERNOON SHOWERS IN THE NORTH AS WRAP AROUND GRAZES NORTHERN IA. FORECAST AFTER THIS PERIOD WL BE DOMINATED BY LARGE CUTOFF THAT DEVELOPS INTO TUESDAY AND WEDNESDAY. THIS VORTEX WL ALLOW COOLER AIR TO CONTINUE TO ADVECT INTO THE STATE THROUGH MIDWEEK PUSHING TEMPS WELL BELOW CLIMO. MAY SEE LGT PCPN ALSO ASSOCIATED WITH THE LOW CLOUDS INTO EARLY NEXT WEEK AND HAVE LEFT SLIGHT POPS IN FOR THIS POTENTIAL. UPPER LOW TO EVENTUALLY DRIFT TO THE EAST BY LATE IN THE WEEK WITH A GRADUAL MODERATION IN TEMPERATURES. THERE APPEARS TO BE LITTLE THREAT OF SIGNIFICANT PCPN DURING THIS TIME WITH A DRY FORECAST REMAINING IN PLACE. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA TONIGHT. && COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 547 AM CST SAT MAR 27 2004 IAZ044-045-057-058-070>072-081>084-092>095-281200- ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DECATUR-GUTHRIE- LUCAS-MADISON-RINGGOLD-TAYLOR-UNION-WAYNE- 547 AM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...SOUTHWEST OF A CARROLL TO CHARITON LINE. .DAY ONE...TODAY AND TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. THE MAIN THREAT FROM THE ACTIVITY WILL BE HEAVY RAINFALL. SIGNIFICANT RAINFALL ACCUMULATIONS WILL BE POSSIBLE...WITH ONE TO ONE AND THREE QUARTERS OF AN INCH OF RAINFALL EXPECTED ACROSS MUCH OF THE AREA. ISOLATED LOCATIONS MAY SEE AMOUNTS EXCEEDING TWO OR THREE INCHES. LOCALIZED FLOODING MAY OCCUR ALONG SMALL STREAMS WHICH EXPERIENCE THE HEAVIEST RAINFALL TOTALS. BETWEEN 5 AND 9 PM TONIGHT...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL MOVE WEST TO EAST ACROSS THE STATE. THE GREATEST THREAT WOULD BE STRONG WINDS UP TO 60 MPH...AS THE LINE RACES EASTWARD. A SECONDARY THREAT WILL BE HAIL POSSIBLY UP TO ONE INCH IN DIAMETER...WITH ANY OF THE STRONGER STORMS THAT DEVELOP DURING THE PERIOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY LATE THIS AFTERNOON INTO THE EVENING. IAZ004>007-015>017-023>028-033>039-046>050-059>062-073>075-085-086- 096-097-281200- APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-DALLAS- DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS- POLK-POWESHIEK-SAC-STORY-TAMA-WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH- WRIGHT- 547 AM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...NORTHEAST OF A CARROLL TO CHARITON LINE. .DAY ONE...TODAY AND TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. THE MAIN THREAT FROM THE ACTIVITY WILL BE HEAVY RAINFALL. SIGNIFICANT RAINFALL ACCUMULATIONS WILL BE POSSIBLE...WITH THREE QUARTERS TO ONE AND A QUARTER OF AN INCH OF RAINFALL EXPECTED ACROSS MUCH OF THE AREA. ISOLATED LOCATIONS MAY SEE AMOUNTS UP TO TWO INCHES. LOCALIZED FLOODING MAY OCCUR ALONG SMALL STREAMS WHICH EXPERIENCE THE HEAVIEST RAINFALL TOTALS. LATE THIS EVENING INTO THE OVERNIGHT...A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE WEST TO EAST ACROSS THE STATE. A SMALL THREAT EXISTS FOR STRONG WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY...BUT MIGHT BE NEEDED THIS EVENING INTO THE OVERNIGHT. GRAMS
The Des Moines radar (KDMX), 90 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387615, 5387616, 5387692, 5387693, 5387694.